Heavy Rain, Huerfano
- When
- May 17, 7:00 AM MST to May 18, 6:51 AM MST
- Where
- Huerfano County, 6.44 mi SE of La Veta
- Reported by
- Trained Spotter
- Coordinates
- 37.450, -104.920
Heavy rain of 2.54 inches, 5 miles north northeast Spanish Peaks.
A large upper level system moved across the region during this time, providing widespread precipitation to much of southern Colorado. While a few severe reports consisting of large hail were observed, the main hazards were heavy rainfall with flash flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A large upper level system moved across the region during this time, providing widespread precipitation to much of southern Colorado. While a few severe reports consisting of large hail were observed, the main hazards were heavy rainfall with flash flooding. With the arrival of colder air, snow was also observed over and near the mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 17, 3:02 AM MST, 3 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 402 AM MDT Mon May 17 2021 .SHORT TERM...(Today and tonight) Issued at 348 AM MDT Mon May 17 2021 Main Forecast Concerns/Challenges: 1) Flash Flood Watch in effect for the Sangre de Cristo Mountains and the Wet Mountains for burn scar flash flooding. Main concern is the Spring burn scar. 2) Severe storms are expected to develop this afternoon. Main concerns are the southern I-25 corridor and the far eastern plains. Main risks are 1-2" hail, 60-70 mph winds, and isolated landspout tornados. Meteorological Discussion: Another round of severe weather is expected and there is a higher risk of flash flooding over burn scars, in particular, the Spring burn scar. Synoptically, the upper level low is expected to propagate to the east-southeast, ending up just south of the four corners area by this afternoon. Moist recycled air is being and will continue to be advected from the east-northeast. While looking at satellite imagery, one can infer that the Gulf of Mexico origins of where the true moisture tap is. The mid to upper level flow over the mountains is expected to be from the south-southeast during the early parts of the day, which is expected to keep the thunderstorms over the mountains through the early parts of the afternoon. Cumulus will start to begin to develop over the eastern mountains at around 12pm today, but the strongest storms aren't expected to develop until the 700hPa winds increase and shift to the east as the upper low moves east. By around 2-4pm stronger convection is expected over the mountains. Drier air aloft and moist air at the surface will put the mountain top CAPE values are expected to range from 1000-1600 J/kg. With all of this information, we've decided to issue a Flash Flood Watch over the Sangre de Cristo and Wet Mountains for burn scar flash flooding, with an emphasis on the Spring burn scar. The one major concern is hail contamination with thunderstorms. Since CAPE values are expected to be so high over the mountains, hail is expected to form, which would cut down of rainfall rates below the thunderstorms, but the base reflectivity returns will be high. In fact, this did happen yesterday, according to local EMs that cover the Spring burn scar. We have high confidence that thunderstorms will initiate near burn scars, but there is uncertainty of the exact location and the precipitant within the storms. Now onto the severe risk for Monday afternoon... There is a Marginal and Slight risk of severe weather over the plains this afternoon according the Storm Prediction Center. Moist air from the east is expected to be advected towards the mountains which will initiate thunderstorms (see above), eventually, the 500hPa flow shifts from the south the the southeast and vorticity maxima reach further east, which will allow thunderstorms anchored over the mountains to propagate east and for storms to develop over the eastern plains where a favorable environment for severe storms is expected to be located. My current thoughts are that the cells will start entering that environment over the I-25 corridor from 3pm-5pm. The best environment over the I-25 corridor is expected to be from Pueblo County and south to the New Mexico border. The pre-initiation environment near Trinidad and Walsenburg show +1500 J/kg of CAPE, a curved hodograph from the surface to 3km (Sfc-3km SRH ~180 m2/s2), LCLs around 1km, and near dry-adiabatic lapse rates. Moving further north, CAPE values decrease with a more moisture being analyzed in the mid-levels. There is a surface boundary being resolved over the eastern plains, extending towards the Trinidad area, so low level vorticity values are expected to be enhanced over the surface boundary which increases the landspout tornado risk. So overall, the main concern for the southern I-25 corridor from 3PM-8PM will be 1 to 2 inch hail, wind gusts ranging from 60-70 mph, and an isolated weak tornado possible. During this time, weaker thunderstorms are possible over El Paso County, but there are concerns that weak heating will create a cap that cannot be overcome, similar to what happened the last two days. Storms that develop over the southern I-25 corridor will begin to advance to the northeast and a cluster of storms that is expected to develop over northern New Mexico will also advance to the northeast clipping the far southeastern plains as they head to Kansas. Storms will develop east of the I-25 corridor from 5pm through around midnight. The environment over Springfield when the storm reach there will be favorable for rotating updrafts. Ample amounts of shear is expected and for that shear to create curved hodograph with a little below 2000 J/kg of CAPE. That type of environment is fairly uniform to the north-northeast where the storms will be advancing. As previously mentioned, there is a surface boundary being resolved south of the Highway 50 corridor which may enhance low level vorticity - increasing the landspout tornado risk. Main risks that are expected from 6pm-Midnight will 1 to 2 inch hail, 60 to 70 mph wind gusts, and an isolated weak landspout tornado. Once again, a major concern is that lingering cloud cover will inhibit maximum daytime heating, therefore creating a capped environment and lower values of CAPE. At this point in time, it seems that we will heat up enough, if that doesn't happen, there is the possibility that storms will struggle to form. .LONG TERM...(Tuesday through Sunday) Issued at 348 AM MDT Mon May 17 2021 There are two potential concerns during this period. The first will occur Tuesday as the very moist upper low moves over the forecast area. This system will have the potential to produce heavy rain over the region Tuesday along with the potential of some stronger storms. The second concern will be later this week into the weekend. Models are showing a deep trough developing over the western US. This system is then forecast to move rather slowly to the east. The longitudinal extent of this system is quite extensive, and will allow for a direct tap of moisture from the Gulf of Mexico. It appears at this time an extended period of strong, deep south- southwesterly flow will be over the forecast area. Although directional shear is limited, strong speed shear will be in place, and this shear combined with the potential of plenty of lower level moisture may set the stage for an extended period of strong storms and heavy rains for parts of the region. Although it still too early to know the extent of how this system will impact us, this large scale pattern is remnant of the 1997 and 1965 weather patterns that brought high impact events to the forecast area. Tuesday... Upper low will be moving over the region. Guidance indicates 500 to 1000 J/Kg of CAPE will likely be over the region during the afternoon, and this instability combined with deep southeasterly flow over southeast Colorado may allow for thunderstorms capable of producing heavy rain to occur over the east facing slopes of the mountains. Flash flooding will be possible along the mtns/plains interface, with the Spring Burn scar most susceptible to flooding. Deep shear will be minimal, but the combination of abundant low level moisture and cold air aloft will have the potential to allow for rapid upward vertical motions within the updrafts, and any boundaries that are in place will be susceptible to landspouts. Wednesday and Thursday... For Wed, area will be on the backside of the low. Sufficient llvl moisture will be in place and scattered showers and thunderstorms will be possible during the afternoon. On Thursday, deep southwesterly flow will develop in advance of the deepening trough out west. We may see an active dryline set up along the CO/KS border. Late week into the Weekend... Deep longitudinal trough is forecast to develop over the west and is forecast to bring strong southerly flow over the forecast area during this period. Deterministic guidance products show a clear tap of moisture advecting in from the Gulf of mexico Friday into the weekend. NAEFS percentile tables showing unseasonably strong V components to the wind fields along with very moist PWATS and moisture transports in the western US. Although details still need to be refined, this pattern will have the potential to bring an active weather pattern to the region from late in the week into the weekend. Overall, how much active weather we see with this event will be dependent on how deep the trough develops and how slow it moves. A deeper, slow moving event will have a higher potential to effect the region versus a more progressive and less amplified trough. \/Hodanish && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 348 AM MDT Mon May 17 2021 KALS: Current thoughts are for VFR conditions throughout the forecast period, with vicinity thunderstorms near KALS. A surface front reached the terminal which is bringing gusty easterly winds from the mountain pass, but will soon diminish to a light and variable wind. By the early afternoon winds will be from the southeast. During the afternoon as thunderstorms develop wind direction will be associated with outflow boundary, so expected gusty and erratic winds. If a thunderstorm does pass over the terminal lower flight categories, MVFR to IFR, are possible. KCOS: Low level clouds remain over the KCOS bringing an isolated light rain and intermittent MVFR conditions during the morning. The low level moisture and lower cloud deck is expected to stick around through the morning. By that late afternoon to early evening, around 1500 to 1800 vicinity thunderstorms are expected to develop. Precipitation chances will continue until around midnight, with vicinity showers expected after. If a thunderstorm develops over the terminal expect erratic and gusty winds with MVFR to IFR conditions. KPUB: Low level clouds remain over KPUB and rain showers are developing over the Wet Mountain, which has a chance to reach the terminal, but right now my confidence is low for that to happen. Vicinity thunderstorms are expected to develop by around 3pm and last through 2200-2300. If a thunderstorm develops over the terminal expect erratic and gusty winds with MVFR to IFR conditions. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from noon MDT today through this evening for COZ072>075-079-080. && SHORT TERM...SKELLY LONG TERM...HODANISH AVIATION...SKELLY
Hazardous Weather Outlook National Weather Service Pueblo CO 546 AM MDT Mon May 17 2021 COZ058>089-093>099-181200- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 546 AM MDT Mon May 17 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible over the southern I-25 corridor and the far eastern plains this afternoon into the evening. Main risks will be 1-2 inch hail, 60-70 mph winds, and isolated weak landspout tornados under the strongest storms. Weaker storms are possible over the mountain valleys and the northern I-25 corridor. Flash flooding is possible over the Spring, Junkins, Decker, and Hayden Pass burn scars, with an emphasis for the Spring burn scar, as strong thunderstorms develop over the mountains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to marginally severe thunderstorms will be possible Tuesday across the plains and the eastern mountains. Hail the size of quarters and wind gusts to 60 mph will be possible. An isolated tornado cannot be ruled out. Heavy rain is likely to occur across the plains and east slopes of the mountains tomorrow. Burn scar flooding will be possible. In addition, flash flooding may also occur in urban areas. On Wednesday, scattered afternoon and evening thunderstorms are expected. Small hail and gusty winds will be possible. On Thursday, the dryline is expected to become active. There will be a chance of severe thunderstorms along the Colorado and Kansas state line during the afternoon and evening. Large hail, damaging winds and isolated tornadoes will be possible. From Friday into the weekend, the potential will exist for an active weather pattern to occur as a deep trough of low pressure develops over the Western United States. This trough will have the potential to bring abundant low level moisture onto the plains. In the meantime, this trough will bring strong winds throughout the atmosphere. The combination of the strong winds and abundant low level moisture will allow for the potential for strong to severe storm with heavy rain to occur. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across eastern mountains and the eastern plains. 34/SKELLY
The Pueblo radar (KPUX), 130 km away, was scanning. The volume nearest the first event began at 13:59 UTC.
17 heavy rain, 3 hail, 3 flash flood, 1 heavy snow. Local standard time, as filed.
Heavy rain of 2.54 inches, 5 miles north northeast Spanish Peaks.
Heavy rain of 2.97 inches, 4 miles south Farisita.
Flooding along Main street, in Canon City.
Heavy rain of 1.59 inches, 1 mile west of Rye.
Water 3 to 4 inches deep along Santa Fe Avenue, between City Center and Alan Hamel.
Heavy rain of 1.49 inches, Manitou Springs.
Heavy rain of 1.62 inches, 3 miles south Penrose.
Heavy rain of 1.62 inches, 2 miles south southwest Canon City.
Heavy rain of 1.89 inches, 2 miles northwest Manitou Springs.
Heavy rain of 1.54 inches, 6 miles north northeast Canon City.
Heavy rain of 1.95 inches, 2 miles south southwest Manitou Springs.
Heavy rain of 1.70 inches, La Veta.
Heavy rain of 1.72 inches, 3 miles north northwest Colorado City.
Heavy rain of 2.97 inches, 6 miles south Rye.
Heavy snow of 7.5 inches.
Heavy rain of 1.70 inches, Penrose.
Heavy rain of 2.70 inches, 1 mile south southeast Beulah.
Heavy rain of 1.32 inches, 3 miles west Blende.
Heavy rain of 3.75 inches, 2 miles south southwest Wetmore.
Flooded roads throughout the Beulah area. Multiple residents were having a hard time accessing their driveways, especially in low lying areas.
Heavy rain of 3.40 inches, 1 mile west southwest Rye.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963140, 963141, 963125, 963126, 963122, 963128, 963123, 963129, 963131, 963132, 963133, 963134, 963135, 963136, 963137, 963138, 963127, 963151, 963139, 963142, 963143, 963144, 963124, 963145.